advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Dexter, Michigan, USA:

I have noticed several e-mail questions related to severe lows after taking a shot of Lantus at night. This has happened to me twice. Each time I was six hours past my last Humalog shot at dinner and my blood sugar was in the 220 mg/dl [12.2 mmol/L] range. Within one hour, my blood sugar dropped to 36 mg/dl [2.0 mmol/L] the first time; 29 mg/dl [1.6 mmol/L] the second time. Normally, I have no problems with Lantus. I usually take about 14 units. None of my doctors/health care team had heard of this problem. I contacted Aventis twice. The second time I spoke with a pharmacist who gave me a possible explanation. Because the insulin is in a suspension which allows it to be released over 24 hours, it is important that the site not be exposed to extreme heat, such as heating pads, long hot showers or baths. It is also important that one does not rub or massage the site. Both of these actions might possibly result in the Lantus being released erratically, theoretically resulting in extreme lows. I reviewed my shot technique with a nurse and am careful about the heat and massage. I've had diabetes 35 years without complications, but these extreme lows created a lot of fear and uncertainty at the time. Have you any other explanations?

Answer:

You have restated the explanation very well. We generally titrate the Lantus based on the fasting blood sugars. If your fasting blood sugars are on the low side, you may want to decrease the dose of Lantus as this clearly falls into a time point where the rapid-acting analog should be gone and the only insulin around is the Lantus.

JTL

DTQ-20040313151414
Original posting 24 Mar 2004
Posted to Insulin Analogs and Blood Tests and Insulin Injections

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.